A drug being sold as heroin in Surrey contains a sedative that is potentially lethal if injected, police have said.
Officers issued a warning to drug users at the weekend and have since run tests which showed the drug contains a sedative called alprazolam.
More than 10 people received hospital treatment over the weekend as a result of the drug, police said.
It is thought the drug originates from the Thames Valley area, officers said. Two men have been arrested.
Police said if alprazolam was inhaled or injected it could cause the heart rate to slow down and that could result in death.
'Close to death'
Eight people were admitted to the Royal Surrey County Hospital on Saturday with extreme drowsiness, lethargy, flu-like symptoms, shaking and vomiting.
Two people from Camberley were admitted to Frimley Park Hospital and needed urgent care after coming close to death, Insp Tim Shaw said.
Up to seven other people from the Guildford and Woking areas were taken ill and had similar symptoms but did not go to hospital.
He said inquiries suggested the drug had a red or orange tint.
Insp Shaw said: "We do not condone drug use of any type and would highlight that one of the risks of taking drugs is that you don't always know what's in it, but we are treating this extremely seriously and would urge drug users to do the same."
3 November 2010
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.